Kentucky, 2013

Flash Flooding and Damaging Wind in Kentucky, August 12, 2013

August 12, 2013 · NWS JKL · 18 events in 5 counties and zones

A couple of frontal boundaries and a weak shortwave trough, combined with ample low and middle level moisture, led to the formation of scattered to numerous heavy rainfall producing showers and thunderstorms across portions of eastern Kentucky during the afternoon and evening hours of August 13, 2013. Significant flooding occurred across portions of Powell and Floyd counties as a result of heavy…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$2,000
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A couple of frontal boundaries and a weak shortwave trough, combined with ample low and middle level moisture, led to the formation of scattered to numerous heavy rainfall producing showers and thunderstorms across portions of eastern Kentucky during the afternoon and evening hours of August 13, 2013. Significant flooding occurred across portions of Powell and Floyd counties as a result of heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 12, 12:27 PM EST, 37 minutes earlier.

Area forecast discussion, Aug 12, 12:27 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
127 PM EDT MON AUG 12 2013

.UPDATE...
ISSUED AT 127 PM EDT MON AUG 12 2013

FORECAST PRETTY MUCH ON TRACK SO NO UPDATE IS PLANNED AT THIS TIME.

UPDATE ISSUED AT 1211 PM EDT MON AUG 12 2013

MADE A FEW MINOR TWEAKS TO THE FORECAST. REMOVED STALE AFTERNOON
WORDING FROM THE ZONE TEXT PRODUCT AND MADE SLIGHT ADJUSTMENTS TO
PRECIPITATION PROBABILITIES FOR THE NEXT FEW HOURS. OVERALL...THE
FORECAST REALLY DID NOT CHANGE A WHOLE LOT.

&&

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY EVENING)
ISSUED AT 1025 AM EDT MON AUG 12 2013

A NUMBER OF CHANGES WERE MADE TO THE FORECAST FOR THE REST OF TODAY.
WITH WIDESPREAD DENSE FOG NO LONGER AND ISSUE THIS MORNING...THE
DENSE FOG ADVISORY WAS ALLOWED TO EXPIRE AT 10 AM. A SPECIAL WEATHER
STATEMENT WAS ISSUED TO ADDRESS ANY REMAINING ISOLATED PATCHES OF
DENSE FOG IN FAR NORTHEASTERN KENTUCKY THROUGH 11 AM. CURRENT TRENDS
IN RADAR IMAGERY INDICATED THAT PRECIPITATION ACROSS THE SOUTHERN
THIRD OF THE FORECAST IS NOT NEARLY AS EXTENSIVE AS THE INHERITED
FORECAST INDICATED. THE FORECAST MODELS WERE NOT PICKING UP ON THIS
VERY WELL EITHER...SO THE FORECAST GRIDS AND ZONE FORECAST TEXT
PRODUCT WERE BOTH MODIFIED TO REFLECT THE LATEST TRENDS. IN A
NUTSHELL...THE FORECAST WAS UPDATED TO SHOW AN DELAYED ONSET OF NEW
PRECIPITATION ACROSS THE FORECAST AREA...WITH MORE WIDESPREAD
PRECIPITATION EXPECTED TO MOVE IN FROM THE WEST A COUPLE OF HOURS
LATER THAN PREVIOUSLY THOUGHT. THE PRECIPITATION AMOUNT...12 HOUR
PRECIPITATION PROBABILITIES AND WEATHER TYPE GRIDS WERE ALL MODIFIED
TO REFLECT THESE CHANGES AS WELL. THE UPDATED ZONE FORECAST TEXT
PRODUCT WILL BE ISSUED SHORTLY.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 250 AM EDT MON AUG 12 2013

AN AMPLIFIED 50H PATTERN WITH A RIDGE OVER THE ROCKIES AND A TROF
OVER THE ERN CONUS. AT THE SFC...HIGH PRESSURE OVER THE NRN PLAINS
WILL CONTINUE TO PUSH THE COLD FRONT FURTHER TO THE SOUTH WITH DRIER
AIR INFILTRATING THE COMMONWEALTH. THIS PATTERN WILL LEAD TO A MOSTLY
DRY FCST FOR MUCH OF ERN KY UNTIL THE END OF THE WEEK. BY FRI
MORNING AN INVERTED TROF AT THE SFC WILL ALLOW MOISTURE TO CREEP
INTO THE AREA AND DAY TIME HEATING COULD SPARK A FEW SHOWERS. EVEN
AS THIS IS HAPPENING...AT THE 50H LEVEL A VORT MAX IS DROPPING INTO
THE CNTRL PLAINS TO REINFORCE THE ERN TROF. THIS VORT MAX WILL
DEVELOP OVER THE WEEKEND INTO A CLOSED LOW AS THE SFC HIGH PRESSURE
SLIPS TO NEW ENG AND ALLOWS ADDITIONAL MOISTURE TO INVADE THE REGION
WITH A GOOD CHANCE OF PRECIP.

WITH THE HIGH PRESSURE FILTERING COOLER AIR INTO THE AREA...EXPECT
HIGH TEMPS IN THE UPPER 70S FOR WED AND THU BEFORE THE RETURNING
SOUTHERLY FLOW CAN BOOST HIGHS INTO THE LOWER 80S BY FRI. 80S WILL
CONTINUE INTO SAT BEFORE THE EXPECTED PCPN WILL RESTRICT HIGHS BACK
TO AROUND 80 FOR SUN AND THE UPPER 70S FOR MON.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 127 PM EDT MON AUG 12 2013

THE PRIMARY FORECAST CONCERN AT THE TAF SITES WILL BE SCATTERED
SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE PERIOD AND THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL. MVFR CONDITIONS WILL BE
POSSIBLE WHERE SHOWERS AND THUNDERSTORMS OCCUR. FOG WILL BE POSSIBLE
AGAIN TONIGHT AS WELL...BUT DUE TO EXTENSIVE CLOUD COVER AND
PRECIPITATION...THE FOG WILL LIKELY NOT BE DENSE AND NOT NEARLY AS
WIDESPREAD AS IT WAS LAST NIGHT AND THIS MORNING WHEN SKIES WERE
MOSTLY CLEAR.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AR
SHORT TERM...GREIF
LONG TERM...DUSTY
AVIATION...AR
Hazardous weather outlook, Aug 12, 9:25 AM EST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1025 AM EDT MON AUG 12 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131730-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1025 AM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE FROM THESE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE ALSO EXPECTED TUESDAY AND TUESDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE FOR MAINLY SOUTHEAST PORTIONS OF
THE AREA DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY THROUGH
FRIDAY NIGHT.

A BETTER CHANCE OF THUNDERSTORMS CAN BE ANTICIPATED FOR ALL OF EAST
KENTUCKY FROM SATURDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF RAINFALL IN EXCESS OF
AN INCH OR ANY INCIDENCE OF HIGH WATER.

GREIF/AR

In the hours before

Special weather statement, Aug 12, 8:50 AM EST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
950 AM EDT MON AUG 12 2013

KYZ107-109-110-112-113-115-118>120-121500-
JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...PAINTSVILLE...SALYERSVILLE...
PRESTONSBURG...JACKSON...HINDMAN...HAZARD...WHITESBURG...INEZ...
PIKEVILLE
950 AM EDT MON AUG 12 2013

...DENSE FOG PERSISTING ACROSS NORTHEASTERN KENTUCKY...

AREAS OF DENSE FOG WILL STUBBORNLY PERSIST ACROSS THE AREA FOR THE
NEXT HOUR OR SO. THE FOG WILL REDUCE VISIBILITY TO LESS THAN A
QUARTER OF A MILE AT TIMES. DRIVERS SHOULD REDUCE SPEED AND USE
THEIR HEADLIGHTS WHILE DRIVING THROUGH THE FOG.

AR

The radar

The Jackson,KY radar (KJKL), 1 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

15 flash flood, 2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Breathitt

When
August 12, 1:04 PM EST to 4:25 PM EST
Where
Breathitt County, (Jkl)carroll Arpt Ja
Reported by
Official NWS Observations
Coordinates
37.580, -83.320

The total measured rainfall between 204 and 525 pm was 2.25 inches.

Heavy Rain, Floyd

When
August 12, 2:00 PM EST to 5:00 PM EST
Where
Floyd County, Wayland
Reported by
Trained Spotter
Coordinates
37.450, -82.800

Four inches of rain fell in Wayland between 3 and 6 pm.

Flash Flood, Powell

When
August 12, 2:20 PM EST to 3:00 PM EST
Where
Powell County, 2.32 mi SE of Vaughns Mill to 1.66 mi SSE of Vaughns Mill
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
37.795, -83.892

A foot of water was flowing across 1017 Hardwicks Rd.

Flash Flood, Powell

When
August 12, 2:20 PM EST to 3:40 PM EST
Where
Powell County, 0.29 mi NNW of Vaughns Mill to 0.38 mi NW of Vaughns Mill
Cause
Heavy Rain
Crop damage
$1,000
Reported by
Trained Spotter
Coordinates
37.824, -83.921

A foot of water was flowing across the intersection of Highways 1057 and 2001 at Vaughns Mill Rd.

Flash Flood, Powell

When
August 12, 2:21 PM EST to 3:43 PM EST
Where
Powell County, 0.25 mi E of Stanton to 0.34 mi SE of Stanton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
37.850, -83.865

A resident of Willowbend Way in the Brookside Cottages subdivision in Stanton reported that 18-24 inches of water was flowing across the backyard of her residence and that 3 inches of water entered her garage. The water swept away the large trash can in front of her home and carried the full bags of trash to the other end of the subdivision. One other resident of Willowbend Way had water enter her home and an office building in the neighborhood had 2 inches of water inside at one point.

Flash Flood, Powell

When
August 12, 2:21 PM EST to 2:35 PM EST
Where
Powell County, 0.48 mi E of Stanton to 0.53 mi E of Stanton
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.850, -83.861

Knee deep water was flowing across the intersection of Washington Ave and Railroad Street. The water receded off the road around 335 pm.

Flash Flood, Powell

When
August 12, 2:21 PM EST to 2:35 PM EST
Where
Powell County, 0.47 mi E of Stanton to 0.54 mi ESE of Stanton
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.850, -83.862

Both Railroad St and Washington Ave were flooded.

Flash Flood, Powell

When
August 12, 2:25 PM EST to 2:35 PM EST
Where
Powell County, 0.32 mi SW of Stanton Arpt to 0.31 mi SSW of Stanton Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.846, -83.854

Water was reported flowing across East College Avenue in several places. At one point water entered the Pooh and Pals daycare center. The water receded from the building and off the road by 335 pm.

Flash Flood, Floyd

When
August 12, 4:00 PM EST to 7:25 PM EST
Where
Floyd County, Wayland to 0.59 mi NW of Wayland
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.450, -82.800

Route 7 was closed for about an hour due to flooding. At least 6 homes in the area experienced significant flooding.

Flash Flood, Floyd

When
August 12, 4:00 PM EST to 7:25 PM EST
Where
Floyd County, Mc Dowell to 1.53 mi SSW of Lane Siding
Cause
Heavy Rain
Property damage
$6,000
Reported by
County Official
Coordinates
37.450, -82.750

A local elementary school was flooded when over 6 inches of water entered the building. Nearby KY Hwy 680 was also closed due to flooding.

Flash Flood, Floyd

When
August 12, 4:00 PM EST to 7:25 PM EST
Where
Floyd County, 1 mi WSW of Garrett to 0.05 mi WSW of Garrett
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.474, -82.847

A number of homes in the Rock Fork community were damaged by flood water.

Flash Flood, Floyd

When
August 12, 4:15 PM EST to 7:25 PM EST
Where
Floyd County, Mc Dowell to 0.83 mi E of Mc Dowell
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.450, -82.750

Flash flooding occurred off of KY122 near McDowell.

Flash Flood, Floyd

When
August 12, 4:16 PM EST to 7:25 PM EST
Where
Floyd County, Wayland to 0.24 mi S of Wayland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.450, -82.800

Flash flooding occurred near Wayland.

Flash Flood, Pike

When
August 12, 4:38 PM EST to 6:30 PM EST
Where
Pike County, 0.63 mi SSE of Penny to 0.65 mi SSE of Penny
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.361, -82.567

A mine pond overflowed onto Bartley Hollow Rd, causing flash flooding. The road had to be temporarily closed as a result.

Flash Flood, Floyd

When
August 12, 4:40 PM EST to 7:25 PM EST
Where
Floyd County, Garrett to 0.54 mi E of Garrett
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.480, -82.830

Water rushing out of the creeks along Hwy 80 caused several houses and trailers in the area to become surrounded by water.

Flash Flood, Floyd

When
August 12, 5:36 PM EST to 7:25 PM EST
Where
Floyd County, 0.5 mi N of Estill to 1 mi S of Estill
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.457, -82.829

Kentucky Highways 7 and 1086 were closed due to flooding in the Wayland area.

Flash Flood, Floyd

When
August 12, 5:36 PM EST to 7:25 PM EST
Where
Floyd County, Grethel to 1.06 mi E of Grethel
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.480, -82.670

Kentucky Highway 979 near Grethel was closed due to flooding.

Thunderstorm Wind, Pulaski

When
August 12, 9:15 PM EST
Where
Pulaski County, Science Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.180, -84.620

The tops of a couple of trees were blown out on Hwy 635.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466037, 466043, 466017, 466018, 466019, 466024, 466028, 466026, 466031, 466033, 466034, 466035, 466036, 466038, 466039, 466040, 466042, 466044.